Tornadoes · United States · Florida · 2013
EF0 tornado, Boca Raton, Florida, September 16, 2013
This EF0 tornado ran 0.1 miles across Palm Beach County on September 16, 2013, touching down at 11:10 AM EDT and reaching 10 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 16, 2013
- Touchdown
- 11:10 AM EDT (15:10 UTC)
- Lifted
- 11:11 AM EDT (15:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Palm Beach County
- Touchdown point
- 26.399, -80.077
- Lift-off point
- 26.399, -80.078
- Record number
- 1309160910-01
What the Weather Service recorded
Moist and unstable air along with an inverted low level trough across South Florida produced numerous showers and thunderstorms.
Minor damage caused by a weak tornado in the vicinity of Federal Highway and Yamato Road. Photos depict damage confined to trees, fences and outdoor furniture at a couple of residences. A funnel cloud was sighted moving over the Intracoastal Waterway moving west a few minutes before the tornado event. Winds likely did not exceed 65 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Sep 16, 10:21 AM EDT, 49 minutes earlier.
Area forecast discussion, Sep 16, 10:21 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1021 AM EDT MON SEP 16 2013 .UPDATE... SHOWERS AND THUNDERSTORMS HAVE BEEN QUITE NUMEROUS OVER MIAMI- DADE...MAINLAND MONROE...AND ADJACENT WATERS THIS MORNING. RADAR TRENDS SUGGEST ACTIVITY IS DEVELOPING NORTHWARD INTO BROWARD AND PALM BEACH COUNTIES. EXPECT LIKELY COVERAGE THROUGHOUT TODAY AS RICH TROPICAL MOISTURE...BROAD ASCENT...AND MODERATE INSTABILITY COMBINE. NO CHANGES TO OVERALL FORECAST THINKING. POPS HAVE BEEN ADJUSTED BASED ON PRESENT CONDITIONS AND MESOSCALE GUIDANCE. && .PREV DISCUSSION... /ISSUED 739 AM EDT MON SEP 16 2013/ AVIATION... SHOWERS AND STORMS WERE ONGOING NEAR/AT THE EAST COAST TAF SITES THIS MORNING. SHOWERS AND STORMS WERE ALREADY BEGINNING TO FILL IN OVER THE ATLANTIC WATERS IN AREAS THAT RECEIVED RAINFALL OVERNIGHT. SO EXPECT NUMEROUS SHOWERS/STORMS TO AFFECT THE TAF SITES THROUGHOUT THE DAY. TIMING OF ANY ONE STORM AFFECTING AN INDIVIDUAL TAF SITE THROUGHOUT THE DAY IS DIFFICULT. MVFR/IFR CONDITIONS ARE POSSIBLE IN SHOWERS/STORMS. EAST WINDS AROUND 10-12 KNOTS ARE FORECAST FOR TODAY AT THE TAF SITES...WITH WINDS DIMINISHING OVERNIGHT. UPPER LEVEL VORTICITY WILL MOVE NORTH FROM NEAR CUBA OVERNIGHT...AND THIS MAY GENERATE SHOWERS/STORMS ONCE AGAIN FOR THE EAST COAST TAF SITES LATE IN THE NIGHT...ESPECIALLY ACROSS THE SOUTH. PREV DISCUSSION... /ISSUED 330 AM EDT MON SEP 16 2013/ DISCUSSION...A BROAD INVERTED LOW TO MID LEVEL INVERTED TROUGH EXTENDS FROM THE WESTERN CARIBBEAN SEA NORTHEAST ACROSS SOUTH FL. MOISTURE CONTINUES HIGH ACROSS THE AREA WITH GPS MET DATA SHOWING PWAT VALUES OF AROUND 2.1 INCHES. FORECAST SOUNDINGS SHOW A MOIST, AND UNSTABLE PROFILE THROUGH MID WEEK, WHICH WILL LEAD TO A CONTINUATION OF WET AND STORMY CONDITIONS EACH DAY...ESPECIALLY TODAY AND TUESDAY WITH THE BROAD LOW-MID LEVEL TROUGH STRETCHED ACROSS THE AREA. GFS AND NAM MOS SHOW HIGH POPS TODAY AND TUESDAY AND SEE NO REASON TO DEVIATE. CLOUD COVER WILL BE QUITE EXTENSIVE, BUT WITH THE HIGH MOISTURE LEVELS IN PLACE AND CONVERGENCE FROM THE BROAD TROUGH, SHOWERS AND TSTORMS ARE EXPECTED TO DEVELOP, SPREADING FROM EAST TO WEST AS THEY DO SO. THE MAIN IMPACT FROM THE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. BY WEDNESDAY AND THROUGH LATE THIS WEEK, HIGH PRESSURE OVER THE SOUTHEAST STATES NOSES IN AND A MID LEVEL TROUGH AMPLIFIES OVER THE ATLANTIC. THIS WILL LEAD TO A DRYING NW WIND FLOW AT UPPER LEVELS. MOISTURE WILL CONTINUE SUFFICIENT AT LOWER LEVELS TO CONTINUE A CHANCE OF SHOWERS/TSTORMS EACH DAY THOUGH. MID LEVEL TEMPS DO GRADUALLY WARM THROUGHOUT THE WEEK...AND WITH SOME DRYING WED AND LATE WEEK, LESS ACTIVE WEATHER IS EXPECTED. THE WEATHER PATTERN LOOKS INTERESTING ABOUT A WEEK FROM NOW AS BOTH GFS AND ECMWF SHOW A BROAD LOW OR TROUGH DEVELOPING. PREVIOUS MODEL RUNS TOOK A LOW NORTHEASTWARD NEAR OR ACROSS SOUTH FL AS A LONGWAVE TROUGH AMPLIFIED IN THE MODELS ACROSS THE EASTERN SATES. HOWEVER, THE LATEST RUNS OF BOTH THE GFS AND ECMWF DO NOT AMPLIFY THE LONGWAVE TROUGH AS MUCH AND LEAVE LOW PRESSURE OR A BROAD TROUGH HUNG UP ACROSS SOUTH FL FOR SEVERAL DAYS NEXT WEEK. IT IS WAY TOO SOON TO HAVE ANY CONFIDENCE IN ONE SCENARIO, BUT IT'S SOMETHING TO WATCH AS THIS PATTERN WOULD HAVE THE POTENTIAL TO PRODUCE COPIOUS RAINFALL ACROSS SOUTH FLORIDA, WITH OR WITHOUT ANY TROPICAL DEVELOPMENT. AVIATION...FOR 06Z TAFS... DEEP MOISTURE WILL REMAIN ACROSS SOUTH FLORIDA OVER THE NEXT COUPLE DAYS. SHOWERS WERE BEGINNING TO REDEVELOP OVER THE ATLANTIC WATERS TO THE EAST OF KMIA...AND THESE SHOWERS COULD MOVE TOWARDS THE COAST OVER THE NEXT SEVERAL HOURS. KEPT WITH VCSH FOR NOW...BUT IT IS POSSIBLE STORMS COULD DEVELOP NEAR THE TAF SITES BEFORE 12Z. THE DEEP MOISTURE AND LIGHT TO MODERATE EASTERLY FLOW COMBINED WITH A WEAK SURFACE TROUGH WILL LEAD TO NUMEROUS SHOWERS AND STORMS ACROSS THE REGION ONCE AGAIN TODAY. SHOWERS AND STORMS COULD OCCUR AT ANY TIME THROUGHOUT THE DAY...BUT THE MOST LIKELY PERIOD MAY BE THE LATE MORNING AND EARLY AFTERNOON FOR THE EAST COAST AND EARLY TO MID AFTERNOON FOR KAPF. SO ADDED TEMPO AND PROB30 GROUPS TO ACCOUNT FOR THIS AND KEEP CONSISTENT WITH THE HIGH POPS FORECAST. MVFR/IFR CONDITIONS ARE POSSIBLE IN/NEAR SHOWERS AND STORMS. AN UPPER LEVEL VORTICITY MAX IS FORECAST TO MOVE NORTHWARD TOWARDS THE REGION MONDAY NIGHT INTO TUESDAY MORNING...AND THIS IS FORECAST TO ENHANCE SHOWERS AND STORMS FOR AT LEAST THE EAST COAST TAF SITES NEAR OR AFTERNOON THE END OF THE CURRENT TAF PERIOD. MARINE...A MODERATE EASTERLY WIND FLOW WILL PREVAIL WITH SEAS OF 2-4 FT, EXCEPT LESS THAN 2 FT NEAR SHORE GULF WATERS. WINDS/SEAS WILL BE HIGHER IN AND NEAR SHOWER AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 89 76 90 / 50 70 40 50 FORT LAUDERDALE 80 89 77 90 / 50 70 40 50 MIAMI 77 89 78 89 / 50 70 40 50 NAPLES 75 91 76 92 / 50 70 40 50 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...23/SK AVIATION/RADAR...60/BD
Hazardous weather outlook, Sep 16, 3:44 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 344 AM EDT MON SEP 16 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 162245- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 344 AM EDT MON SEP 16 2013 ...NUMEROUS THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL... ...MODERATE RISK OF RIP CURRENTS EAST COAST BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: EAST WINDS OF 10 TO 15 MPH WILL LEAD TO A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES. THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE FORECAST ACROSS THE REGION TODAY. THE PRIMARY IMPACTS FROM THE STORMS WILL BE FREQUENT LIGHTNING STRIKES, GUSTY WINDS UP TO 50 MPH, AND LOCALLY HEAVY RAINFALL. WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. FLOODING: LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING ON ROADWAYS AND MINOR FLOODING OF LOW LYING URBAN AND POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGHOUT THE UPCOMING WEEK, WITH THE HIGHEST CHANCES FOR STORMS ON TUESDAY. THE MAIN THREATS WILL BE OCCASIONAL TO FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING. THE RIP CURRENT RISK WILL CONTINUE ALONG THE ATLANTIC BEACHES THROUGH MID-WEEK AS EAST WINDS CONTINUE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Local storm report, Sep 16, 10:13 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1013 AM EDT MON SEP 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM MARINE TSTM WIND 8 SSE KEY BISCAYNE 25.59N 80.10W
09/16/2013 M44 MPH AMZ651 FL BUOY
A THUNDERSTORM PEAK WIND GUST OF 38 KNOTS WAS REPORTED
AT BUOY FWYF1
&&
EVENT NUMBER MFL1300203
BCDLocal storm report, Sep 16, 10:47 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1047 AM EDT MON SEP 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM WATER SPOUT 2 ESE TEQUESTA 26.95N 80.06W
09/15/2013 AMZ650 FL BROADCAST MEDIA
VIDEO DEPICTS WATERSPOUT OFFSHORE JUPITER BEACH.
&&
EVENT NUMBER MFL1300204
KONARIKThe surface observations
Boca Raton Airport (BCT), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Miami radar (KAMX), 94 km away, was scanning. The volume nearest the touchdown began at 15:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.